Loading ...
Sorry, an error occurred while loading the content.

FECA Regulations for former PCVs

Expand Messages
  • Kevin
    Hi Felicia, Thank you for putting up with my questions. I know most of what I asked was redundant; I was just too lazy to read through several old messages to
    Message 1 of 17 , Jun 12, 1941
    • 0 Attachment

      Hi Felicia,

      Thank you for putting up with my questions.  I know most of what I asked was redundant; I was just too lazy to read through several old messages to find the answers.

      The reasons I asked what I did, particularly those questions in item 1, was to get a feel for when and how the adverse effects of Lariam arise.

      In my opinion, you and other persons in your situation should not be asked by Peace Corps or OWCP to "prove" that Lariam was the underlying cause of your condition.  It's irrelevant.  As the OIG noted in his report, the [FECA] regulations provide for a presumption that any injury sustained by a Volunteer while he or she is located abroad has been sustained in the performance of duty, and any illness contracted by aVolunteer during Peace Corps service is proximately caused by the employment.

      Early on, I too was asked to prove that my condition (asthma) was caused by some environmental factor in Yemen.  OWCP quickly backed off when my Congressman at the time called them on it.  I don't know if claims examiners are so poorly trained that they don't know the special regulations for former Volunteers, or if trying to saddle the claimant with the burden of proof is just a tactic to get people to withdraw their claims.

      Kevin

      --- In owcp@yahoogroups.com, "Felicia" <felicia@...> wrote:
      >
      > > 1. Did you have symptoms during your PC service?
      >
      > Yes, I was eventually medically separated because of this
      > problem.
      >
      > > If so,
      > > do you have
      > > substantially similar symptoms now or a documented
      > > progression of those
      > > symptoms?
      >
      > Yes. Lariam toxicity typically is cyclical, though, so I
      > go through phases.
      >
      > > 2. Do you receive or have you received any medical or
      > > disability
      > > benefits from OWCP?
      >
      > Yes, I receive both time loss payments and
      > medical/psychiatric coverage from OWCP. This, I believe,
      > is because I made a huge stink when I was in DC before my
      > medical separation. I was so emotionally unstable that I
      > knew (and I was right) that there was no way that I'd be
      > able to work. I told them that I'd end up homeless if
      > they sent me away in that condition. The Peace Corps said
      > that my illness was because of my service, although the
      > psychologist in DC never mentioned Lariam. Here we are
      > three years later and my psychologist tells me not to even
      > think about work, as it will be years before I will have
      > recovered enough. Although in the last few months, I have
      > found that my ability to think is coming back, which gives
      > me hope that recovery is possible.
      >
      > My problem with the OWCP is mainly small things, like
      > billing issues, combined with the larger problem of the
      > Peace Corps not talking about the damage that Lariam does.
      > It is an uphill battle to get anyone to take my condition
      > seriously, but I am far luckier than most Lariam victims.
      > Most cannot get any disability, have much more severe
      > psychological and health problems, and are still trying to
      > work. -- Felicia
      >

    • Felicia
      You are correct. I often point this out to volunteers who are trying to get medical coverage, as they often fixate on Lariam. My problem isn t that I don t
      Message 2 of 17 , Jun 12, 1941
      • 0 Attachment
        You are correct. I often point this out to volunteers who
        are trying to get medical coverage, as they often fixate
        on Lariam. My problem isn't that I don't get coverage,
        but that the Peace Corps is the largest user in the world
        of this medication and they deny that it causes problems.
        Most doctors just want to say that I have depression or
        that I'm neurotic and lazy. If the Peace Corps were to
        say "Yes, Lariam can cause long term problems" then I'd
        have better luck getting doctors to look harder at my
        problems. Luckily, my psychologist is convinced that
        Lariam has caused this weird collection of cognitive,
        emotional, vision and balance problems that I have. Does
        that make sense? Please feel free to ask more questions.
        -- Felicia

        > Thank you for putting up with my questions. I know most
        > of what I asked
        > was redundant; I was just too lazy to read through several
        > old messages
        > to find the answers.
        >
        > The reasons I asked what I did, particularly those
        > questions in item 1,
        > was to get a feel for when and how the adverse effects of
        > Lariam arise.
        >
        > In my opinion, you and other persons in your situation
        > should not be
        > asked by Peace Corps or OWCP to "prove" that Lariam was
        > the underlying
        > cause of your condition. It's irrelevant. As the OIG
        > noted in his
        > report, the [FECA] regulations provide for a presumption
        > that any injury
        > sustained by a Volunteer while he or she is located abroad
        > has been
        > sustained in the performance of duty, and any illness
        > contracted by
        > aVolunteer during Peace Corps service is proximately
        > caused by the
        > employment.
        >
        > Early on, I too was asked to prove that my condition
        > (asthma) was caused
        > by some environmental factor in Yemen. OWCP quickly
        > backed off when my
        > Congressman at the time called them on it. I don't know
        > if claims
        > examiners are so poorly trained that they don't know the
        > special
        > regulations for former Volunteers, or if trying to saddle
        > the claimant
        > with the burden of proof is just a tactic to get people to
        > withdraw
        > their claims.
        >
        > Kevin
        >
        >
        > --- In owcp@yahoogroups.com, "Felicia" <felicia@...>
        > wrote:
        >>
        >> > 1. Did you have symptoms during your PC service?
        >>
        >> Yes, I was eventually medically separated because of
        >> this
        >> problem.
        >>
        >> > If so,
        >> > do you have
        >> > substantially similar symptoms now or a documented
        >> > progression of those
        >> > symptoms?
        >>
        >> Yes. Lariam toxicity typically is cyclical, though, so I
        >> go through phases.
        >>
        >> > 2. Do you receive or have you received any medical or
        >> > disability
        >> > benefits from OWCP?
        >>
        >> Yes, I receive both time loss payments and
        >> medical/psychiatric coverage from OWCP. This, I believe,
        >> is because I made a huge stink when I was in DC before
        >> my
        >> medical separation. I was so emotionally unstable that I
        >> knew (and I was right) that there was no way that I'd be
        >> able to work. I told them that I'd end up homeless if
        >> they sent me away in that condition. The Peace Corps
        >> said
        >> that my illness was because of my service, although the
        >> psychologist in DC never mentioned Lariam. Here we are
        >> three years later and my psychologist tells me not to
        >> even
        >> think about work, as it will be years before I will have
        >> recovered enough. Although in the last few months, I
        >> have
        >> found that my ability to think is coming back, which
        >> gives
        >> me hope that recovery is possible.
        >>
        >> My problem with the OWCP is mainly small things, like
        >> billing issues, combined with the larger problem of the
        >> Peace Corps not talking about the damage that Lariam
        >> does.
        >> It is an uphill battle to get anyone to take my
        >> condition
        >> seriously, but I am far luckier than most Lariam
        >> victims.
        >> Most cannot get any disability, have much more severe
        >> psychological and health problems, and are still trying
        >> to
        >> work. -- Felicia
        >>
        >
        >
        >
      Your message has been successfully submitted and would be delivered to recipients shortly.